Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 57, NWS Kansas City, MO

August 25, 2019Cooper County, Howard County, Missouri

NWS Kansas City, MO issued this flash flood warning at Aug 25, 2019, 6:37 PM CDT for Cooper County, Howard County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2019, 6:37 PM CDT (23:37 UTC)
Expired
Aug 26, 2019, 12:30 AM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Cooper County, MO, Howard County, MO

The radar

The Pleasant Hill radar (KEAX), 145 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 9:25 PM CDTHEAVY RAIN 7.04Boonville, MOREPORTED 1 MILE NORTH OF EXIT 101 ON I-70.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.6 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
380 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

428 
WGUS53 KEAX 252337
FFWEAX
MOC053-089-260230-
/O.NEW.KEAX.FF.W.0057.190825T2337Z-190826T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
637 PM CDT Sun Aug 25 2019

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Southeastern Howard County in central Missouri...
  Eastern Cooper County in central Missouri...

* Until 930 PM CDT.

* At 636 PM CDT, emergency management reported heavy rain over the 
  last 1 to 2 hours across the warned area. Up to three inches of 
  rain have already fallen. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Boonville, Fayette, New Franklin, Bunceton, Prairie Home, Franklin
  and Wooldridge.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

This includes Interstate 70 in Missouri between mile markers 100 and
114.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3900 9256 3899 9256 3898 9257 3893 9251
      3891 9250 3875 9259 3875 9285 3916 9278
      3915 9248

$$

Barham
1 follow-up statement
889 
WGUS53 KEAX 260215
FFWEAX
MOC053-089-260530-
/O.EXT.KEAX.FF.W.0057.000000T0000Z-190826T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
915 PM CDT Sun Aug 25 2019

The National Weather Service in Pleasant Hill has extended the

* Flash Flood Warning for...
  Southeastern Howard County in central Missouri...
  Eastern Cooper County in central Missouri...

* Until 1230 AM CDT.

* At 914 PM CDT, local law enforcement reported heavy rain across the
  warned area. 3 to 5 inches of rain have fallen.
  Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Boonville, Fayette, New Franklin, Bunceton, Prairie Home, Franklin
  and Wooldridge.

Additional rainfall amounts of a quarter to half inch are possible 
in the warned area.

This includes Interstate 70 in Missouri between mile markers 100 and
114.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3900 9256 3899 9256 3898 9257 3893 9251
      3891 9250 3875 9259 3875 9285 3916 9278
      3915 9248

$$

Barham

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:43 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 25, 3:43 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
343 PM CDT Sun Aug 25 2019

.Discussion...
Issued at 343 PM CDT SUN AUG 25 2019

Moderate to locally heavy rains currently moving through the area
as a large-scale upper trough continues to slide east over the
lwr Missouri Vly. Radar depiction also suggests a remnant MCV
circulation is also providing added lift to support ongoing
activity as well. Quick look at Johnson County Stormwatch page
shows several locations approaching the 2"/hr mark this past hour,
and reports from from the county indicate minor flooding over
poor drainage areas. Latest SPC mesoanalysis graphics highlight a
PWAT axis of 1.9" extending directly north over the metro this
afternoon, which is obviously resulting in very efficient rainfall
production over the area. Fortunately, this activity is moving
off to the northeast, and heavy rain rates should start coming to
an end in the next hour or so across the Metro. After this
activity pulls out, mostly dry conditions will then persist
through the remainder of the afternoon and early overnight hours,
however persistent low stratus may result in light drizzle
production during the early morning hours. Forecast soundings from
across the area indicate saturated conditions extending up
through roughly 8 kft for so early Monday morning, with lift noted
in the BUFKIT omega fields. This will likely lead to pockets of
light drizzle tomorrow morning with areas of fog also a
possibility during the predawn hours.

After we get through tonight, attention will then shift to the
well-advertised cold front that is expected to begin passing over
the region late Monday morning, and the prospects for severe
thunderstorm development by late afternoon as boundary runs into
an moderately to strongly unstable airmass south and east of
I-35. This will be occurring as a band of strong westerlies along
the southern periphery of a northern Plains/upper Midwest trough
extends south over our region. Fcst models are in excellent
agreement that 0-6 km bulk shear values will increase to roughly
50 kts by afternoon, as the mid-level speed max surges into the
area. Out ahead of this, mid-level lapse rates will also increase
over the region as a surge of remnant EML air from the Desert
Southwest and Mexican Plateau extends northeast over the lwr
Missouri Vly. Fcst soundings show decent directional turning with
height, as low-level winds remain out of the SW and the enhanced
westerlies blow out of the WNW. This should lead to 0-1 km SRH
values in excess of 100 m2/s2 ahead of the boundary, which may
generate enough low-level turning to support isolated tornadoes
with cells that are initially discrete in nature. This would most
likely occur early in the event's lifecycle as initial storm mode
remains discrete before activity congeals into small bowing
segments later in the evening. Right now, all forms of severe
weather appear possible, with steep lapse rates providing
supportive conditions for strong updraft parcel accelerations into
the vertical and the likelihood of large hail; while dry air
aloft and resultant high DCAPE values ensures strong convective
downdrafts will also be a concern. SPC recently upgraded their Day
2 Convective Outlook to an Enhanced Risk for a large part of our
area, and considering the strong synoptic support expected from
the early season upper trough to our north, the event certainly
bears watching as we head into tomorrow.

Following the departure of this front and associated cold front,
the main story heading into middle to latter stages of the week
will be unseasonably cool conditions as Canadian high pressure
extends down of the Nation's Heartland. We'll be looking at high
temps in the middle to upper 70s on Tuesday and Wednesday, before
some warming occurs by late week ahead of the next cold front that
is expected to pass later in the week. This feature will likely
bring the next chance for rain to the area as it currently appears
the boundary will stall somewhere over the lwr Missouri Vly.

&&

.Aviation...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1246 PM CDT SUN AUG 25 2019

Light shwr activity persisting across the region this afternoon on
the heels of an upper-level disturbance that continues to impact
the lwr Missouri Vly. Expect this activity to gradually shift east
in the next few hours, with mostly dry conditions then expected
for the remainder of the afternoon. Despite the improving
precipitation outlook, low clouds will likely be hanging around
for the foreseeable future per latest model output and satellite
trends. As such, expect IFR at all locations this afternoon, with
some potential for improvement up to MVFR by late afternoon. That
said, fcst models agree that we'll be heading right back down to
IFR later tonight, with -DZ likely by morning. Additionally, fog
will also be possible given the very moist atmosphere currently in
place. In short, expect long duration aviation impacts through
the fcst cycle with thunder chances then expected to increase
late tomorrow afternoon as a well-advertised cold front approaches
from the northwest.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...32
Aviation...32
Hazardous weather outlook, Aug 25, 5:08 AM CDT, 13 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
508 AM CDT Sun Aug 25 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
508 AM CDT Sun Aug 25 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Storms are expected much of today across most of the area. No
severe weather is expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 Another round of storms is expected Monday afternoon through Monday
night. Severe storms are possible with damaging winds, hail, and
moderate to heavy rain being the main concerns. Rest of the week
should be quiet.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 25, 4:08 PM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
408 PM CDT Sun Aug 25 2019

MOZ022-029>031-037-038-044-045-054-252200-
Ray MO-Carroll MO-Johnson MO-Lafayette MO-Pettis MO-Henry MO-
Jackson MO-Caldwell MO-Clay MO-
408 PM CDT Sun Aug 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR HENRY...EAST CENTRAL CLAY...
WESTERN PETTIS...RAY...SOUTHWESTERN CARROLL...SOUTH CENTRAL
CALDWELL...LAFAYETTE...NORTHEASTERN JACKSON AND JOHNSON COUNTIES
UNTIL 500 PM CDT...

At 407 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Excelsior Springs to 6 miles south of
Odessa to 6 miles northwest of Clinton. Movement was northeast at 20
mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Warrensburg, Excelsior Springs, Clinton, Oak Grove, Richmond, Odessa,
Higginsville, Lexington, Buckner, Windsor, Knob Noster, Concordia,
Whiteman Air Force Base, Orrick, Wellington, Norborne, Hardin,
Leeton, Calhoun and Deepwater.

This includes Interstate 70 in Missouri between mile markers 29 and
62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3821 9389 3887 9399 3931 9437 3959 9392
      3909 9350 3894 9350 3894 9348 3851 9341
      3851 9352 3821 9352 3821 9354 3822 9356
      3821 9357 3820 9356
TIME...MOT...LOC 2107Z 239DEG 20KT 3929 9424 3891 9392 3844 9385

Barham
Local storm report, Aug 25, 4:27 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
427 PM CDT SUN AUG 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     TSTM WND DMG     2 W PLEASANT HILL       38.79N 94.31W
08/25/2019                   CASS               MO   PUBLIC

            ROOF BLOWN OFF OF A POLE BARN. ROTTEN TREE
            DOWN. NWS SURVEY COMPLETED WITH ESTIMATED 75
            MPH WINDS.

&&
Special weather statement, Aug 25, 5:03 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
503 PM CDT Sun Aug 25 2019

MOZ039-044-045-054-252245-
Johnson MO-Saline MO-Pettis MO-Henry MO-
503 PM CDT Sun Aug 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENRY...WESTERN
PETTIS...SOUTHWESTERN SALINE AND SOUTHEASTERN JOHNSON COUNTIES UNTIL
545 PM CDT...

At 503 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Knob Noster to near Whiteman Afb to near
Calhoun. Movement was northeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Windsor, Knob Noster, Sweet Springs, Whiteman Air Force Base, La
Monte, Green Ridge, Calhoun, Houstonia, Whiteman Afb and Truman Lake.

This includes Interstate 70 in Missouri between mile markers 66 and
71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3859 9364 3883 9367 3904 9333 3851 9330
      3851 9351 3836 9352 3832 9365
TIME...MOT...LOC 2203Z 237DEG 16KT 3883 9360 3865 9359 3845 9358

Barham

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 2:19 PM CDTAreal Flood AdvisoryEAXPlatte3 hr
Aug 25, 2:41 PM CDTAreal Flood AdvisoryEAXCass, Clay, Jackson3 hr
Aug 25, 4:08 PM CDTSpecial Weather StatementEAXHenry, Johnson, Lafayette, Ray52 min
Aug 25, 5:03 PM CDTSpecial Weather StatementEAXPettis42 min
Aug 25, 5:45 PM CDTAreal Flood AdvisoryEAXCooper, Howard5 hr

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.